Wildfire, Lamb
- When
- January 22, 7:15 PM CST to 9:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Strong westerly winds swept across the west Texas South Plains in the wake of a Pacific cold front during the afternoon and evening hours of the 22nd. Surface pressure gradients supported sustained winds in the 25 mph to 35 mph range over most of the South Plains region through much of the day.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong westerly winds swept across the west Texas South Plains in the wake of a Pacific cold front during the afternoon and evening hours of the 22nd. Surface pressure gradients supported sustained winds in the 25 mph to 35 mph range over most of the South Plains region through much of the day. These winds supported a 1,000 acre wind-driven wildfire near Olton (Lamb County) during the afternoon. Fortunately, the fire resulted in no damage. By evening, 60 knot winds just above the surface were easily transported to the surface by weak convective showers that developed behind the front. This resulted in localized and brief severe wind gusts up to 61 mph. No wind damages were reported.
Severe gusts measured by the Texas Tech University West Texas Mesonet included: 61 mph at Olton (Lamb County), 59 mph at Levelland (Hockley County), and 58 mph at Plainview (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 22, 6:15 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 615 PM CST FRI JAN 22 2010 .UPDATE... UPDATED TO CANCEL THE RED FLAG WARNING. PACIFIC COLD FRONT HAS SINCE CLEARED THE CAPROCK SECURING HIGHER RH VALUES AND SLIGHT CHANCES FOR LIGHT RAIN. RECENT OBSERVATIONS INDICATE THE STRONGEST PRESSURE RISES /4.5MB PER 3HR/ ARE INFILTRATING THE WESTERN ZONES THIS HOUR...SO STILL EXPECT A CONTINUED THREAT FOR ADVISORY LEVEL WINDS THROUGHOUT THE CAPROCK WITH THE HIGHEST GUSTS NEAR ANY VIRGA OR -SHRA. && .AVIATION... COLD FRONT HAS SINCE CLEARED LBB...BUT IS CURRENTLY JUST WEST OF CDS. EXPECT WESTERLY WINDS TO REMAIN AROUND 15 AND 20 KNOTS THIS EVENING BEFORE MID-LEVEL CLOUDS INCREASE IN COVERAGE. VIRGA AND LIGHT RAIN SHOWERS CURRENTLY W-NW OF LBB HAVE BEEN PRODUCING LOCALIZED WIND GUSTS APPROACHING 45 KNOTS...SO WILL KEEP THE AWW IN EFFECT THRU 03Z AS THIS ACTIVITY NEARS LBB. MAIN CHALLENGE THEREAFTER IS HOW MUCH OF THIS CLOUD COVER AND LIGHT PRECIP WILL LINGER INTO THE DAY SATURDAY AS THIS WILL BE THE GREATEST FACTOR IN DETERMINING WHETHER OR NOW A SECOND ROUND OF STRONG WINDS MATERIALIZES. LATEST TREND AMONG THE MODELS HAS BEEN MORE MOIST WITH THE STRONGEST WIND FIELDS RESIDING WELL SOUTH OF LBB...BUT WILL KEEP SOME MENTION OF HIGHER WINDS BY MIDDAY AS A DEEP WESTERLY FLOW SHOULD SECURE SOME DRYING. WIND SPEEDS HOWEVER LOOK TO REMAIN BELOW AWW LEVELS AT THIS TIME. && .PREV DISCUSSION... /ISSUED 237 PM CST FRI JAN 22 2010/ SHORT TERM... MAIN CONCERNS FOR THE SHORT TERM FORECAST ARE THE PREVALENT WINDY CONDITIONS AND PRECIPITATION CHANCES TO AFFECT THE AREA LATER THIS AFTERNOON/EVENING. A POTENT STORM SYSTEM THAT HAS AFFECTED THE SOUTHWESTERN CONUS WILL CONTINUE TO PROPAGATE EASTWARD WITH TIME. THIS SYSTEM WILL INCREASE CLOUD COVER ACROSS THE CWA LATER THIS AFTERNOON...AS MOSTLY CLOUDY CONDITIONS WERE LOCATED AT THE STAT LINE PER VIS SATELLITE AS OF 21Z. ADDITIONALLY...SFC CYCLOGENESIS ACROSS COLORADO /AND A POTENT 250 MB 150+ KT JET AND A 700 MB 60+ KT JET FILTERING ACROSS THE WESTERN SOUTH PLAINS/ HAS INDUCED GUSTY SOUTH TO SOUTHWESTERLY SFC WINDS RANGING FROM 40 TO 50 MPH. WITH DEWPOINTS IN THE 20S AND 30S...TEMPERATURES HAVE JUMPED INTO THE LOWER TO MID 70S CREATING THE POSSIBILITY FOR CRITICAL FIRE WEATHER DANGER. SINCE TWO FIRES HAVE BEEN EITHER REPORTED OR NOTICED VIA RADAR...HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR THE LIKELIHOOD OF FURTHER FIRE WEATHER DEVELOPMENT /FOR MORE INFORMATION PLEASE REFER TO THE RED FLAG WARNING PRODUCT/. LIGHT SHOWERS MAY DEVELOP AHEAD OF THE SYSTEM POSSIBLY CREATING CONVECTIVELY DRIVEN ENHANCED WIND GUSTS APPROACHING SEVERE LEVELS LATER THIS AFTERNOON. VISIBILITY RESTRICTIONS WILL CONTINUE TO BE AN ISSUE AS DUST HAS KICKED UP DROPPING THE VISIBILITY TO 4 SM VIA KLBB METAR. THUS...LOCALIZED AREAS SURROUNDED BY OPEN FIELDS WILL ALSO EXPERIENCE REDUCE VISIBILITY. EXTREME CAUTION SHOULD BE USED IF ONE MUST VENTURE OUTDOORS. EXPECT VISIBILITY RESTRICTIONS AND GUSTY WIND CONDITIONS TO CONTINUE THROUGH THE EARLY EVENING HOURS ESPECIALLY ON THE CAPROCK. THUS...HAVE CONTINUED THE WIND ADVISORY UNTIL 8 PM CST. PRECIPITATION WILL SPREAD EASTWARD THIS EVENING...AS A WESTERLY PROPAGATING ASSOCIATED PACIFIC FRONT ACCOMPANIES THE UA LOW. THERE IS HOWEVER ONE CAVEAT AS THE DRY ATMOSPHERE WILL NEED TIME TO MOISTEN FROM THE TOP DOWN /PER MODEL SOUNDING REPRESENTATIONS/. THE ABOVE MENTIONED MESOSCALE FEATURE COMBINED WITH SYNOPTIC LIFT PROVIDED BY THE FROPA WILL AID IN INDUCING PRECIP ACROSS THE REMAINDER OF THE SOUTH PLAINS THROUGH SATURDAY MORNING. HOWEVER...ACCUMULATING RAIN AMOUNTS ARE NOT HIGHLY ANTICIPATED VIA THE RELATIVELY DRY LOW LEVEL SOUNDING PROFILE. ALTHOUGH INSTABILITY IS NEGLIGIBLE...DECENT LAPSE RATES VIA NAM SOUNDING PROFILES COULD CONTRIBUTE TO THUNDER CHANCES...ALTHOUGH CONFIDENCE IS LOW. SATURDAY...ALTHOUGH THE 250 MB JET MAIN CORE SHIFTS SOUTHWARD AND 700 MB WIND SPEEDS DECREASE TO AOA 30 KTS...ANOTHER WINDY DAY IS ANTICIPATED WITH MOS GUIDANCE DISPLAYED 29 KTS AT KLBB. THIS IS DUE TO SUBSIDENCE AND LACK OF LOW TO MID LEVEL CLOUD COVER /WILL LIKELY CONTINUE TO SEE THICK CIRRUS/ INDUCING THE CAPABILITY OF HIGHER ELEVATION ATMOSPHERIC WINDS BEING ABLE TO MIX DOWN TO THE GROUND. ADDITIONALLY...FIRE WEATHER CONCERNS WILL BE HIGH ALBEIT THE MODERATELY LOW BUT STILL ABOVE RELATIVE HUMIDITY VALUE THRESHOLDS. HAVE THEREFORE CONTINUED TO HIGHLIGHT THE AFOREMENTIONED CONCERNS VIA THE SPECIAL WEATHER STATEMENT AND FIRE WEATHER PLANNING FORECAST PRODUCTS. LONG TERM... WIND SPEEDS WILL BEGIN TO DIMINISH SATURDAY NIGHT...WITH NEAR 10KTS BY MIDDAY. MODELS STILL DEPICTING A LITTLE BIT OF ENERGY FROM THE PINWHEELING OF THE UPPER LOWS. HAVE LESSEN THE CLOUD COVER AS THIS ENERGY PASSES OVER THE CWA...THOUGH DUE TO THE DRIER AIR BEING IN PLACE AT LOW LEVEL ONLY EXPECT A FEW HIGH CLOUDS TO STREAM INTO THE AREA. AFTER THIS DRY AIR WILL KEEP THE NIGHTS COOL...WITH MILD HIGHS...AS SURFACE RIDGED SET IN. THIS SHOULD HOLD TRUE THRU MIDWEEK...BEFORE THE NEXT UPPER LEVEL LOW NEARS THE AREA. THE EXACT TIMING AND LOCATION OF THIS LOW AS IT MOVES INTO WEST TEXAS STILL A BIT UNCERTAIN. GFS SEEMS TO BE THE OUTLIER WITH THIS LOW..BEING A BIT FAST AND MORE NORTHERLY THAN OTHER SOLUTIONS. HAVE GONE WITH A MORE ECMWF SOLUTION FOR DAYS 6 ON...AS THIS LOOKS TO BE THE CLOSEST TO THE NOGAPS/GEMS SOLUTIONS. ALSO...THE GFS ENSEMBLES SEEM TO LOOK HAVE MORE MEMBERS THAT FIT THE EURO SOLUTION THAN THAT OF THE OPERATIONAL GFS. THE TIMING OF AN ASSOCIATED COLD FRONT HAVE BLENDED BETWEEN THE TWO MAJOR SOLUTIONS...THOUGH THERE IS STILL PLENTY OF TIME FOR CHANGES. IF THE EURO VERIFIES THE AREA WILL GET A LOT MORE PRECIP DUE TO THE MORE SOUTHERN LOCATION AND DEPTH BEFORE ENTERING WEST TEXAS. STILL LEFT POPS BELOW MENTIONABLE DUE TO LACK OF CONFIDENCE. FIRE WEATHER DISCUSSION... TEMPERATURES HAVE BEGUN TO RISE UP TODAY AHEAD OF AN APPROACHING UPPER LEVEL SYSTEM. THIS HAS CAUSED RELATIVE HUMIDITY TO DROP INTO THE LOW 20 TO EVEN TEENS IN PLACES ON THE CAPROCK. WINDS HAVE BEEN STEADY AT 30 PLUS MPH FOR MOST OF THE AFTERNOON AND ARE EXPECTED TO CONTINUE AHEAD OF THIS SYSTEM. WIND OBSERVATIONS BEHIND THE APPROACHING CLOUD COVER HAVE DROPPED RAPIDLY AS WELL AS RH VALUES HAVE INCREASED. THEREFORE...A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM THIS EVENING FOR THE CENTRAL AND SOUTHERN COUNTIES ON THE CAPROCK. ALTHOUGH THE SOUTHERN PANHANDLES DO NOT HAVE NEITHER AS DRY AIR IN PLACE A ELEVATED FIRE WEATHER CONCERN IS EXPECT FOR THESE COUNTIES...THOUGH THE CLOUD COVER HAS BEGUN TO ENTER THIS AREA SO THE THREAT OF FIRE WEATHER SHOULD LESSEN IN THE NEXT COUPLE OF HOURS. ALSO...AS THIS UPPER LEVEL SYSTEM NEARS THE FORECAST AREA...CHANCES FOR PRECIP WILL INCREASE AS WELL AS STRONGER WINDS WITH ANY ASSOCIATED DOWNDRAFTS. THIS MAY INCREASE THE FIRE DANGER ALONG ANY GUST FRONTS OR OUTFLOWS THAT MAY DEVELOP AND GIVEN THE DRYNESS OF THE FUELS AN ELEVATED FIRE DANGER WILL CONTINUE FOR MOST OF THE CAPROCK INTO EARLY MORNING. MEADOWS & && .PRELIMINARY POINT TEMPS/POPS... FRIONA 33 55 26 48 22 / 20 10 0 0 0 TULIA 37 58 28 51 23 / 20 10 0 10 0 PLAINVIEW 40 58 30 52 24 / 30 10 0 0 0 LEVELLAND 37 59 31 51 25 / 30 10 0 0 0 LUBBOCK 39 61 33 51 26 / 30 10 0 0 0 DENVER CITY 38 58 32 50 28 / 30 20 0 0 0 BROWNFIELD 39 60 33 52 27 / 40 20 0 0 0 CHILDRESS 43 63 34 57 29 / 40 10 0 10 0 SPUR 41 62 35 56 29 / 40 10 0 0 0 ASPERMONT 48 65 35 58 30 / 50 20 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 633 PM CST FRI JAN 22 2010 TXZ021>044-240045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 633 PM CST FRI JAN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NON PRECIPITATION WESTERLY WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGHOUT THE CAPROCK EARLY THIS EVENING IN THE WAKE OF A PACIFIC COLD FRONT. A WIND ADVISORY REMAINS IN EFFECT FOR THIS AREA UNTIL 8 PM CST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WINDS AND AREAS OF BLOWING DUST ARE POSSIBLE SATURDAY AFTERNOON...PRIMARILY ACROSS THE CENTRAL AND SOUTHERN SOUTH PLAINS. ALTHOUGH HUMIDITIES WILL BE SLIGHTLY HIGHER THAN FRIDAY...STRONG WINDS MAY RESULT IN POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 659 PM CST FRI JAN 22 2010 TXZ027>044-231000- BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK- CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...MULESHOE...LITTLEFIELD...OLTON... PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...ROARING SPRINGS... PADUCAH...MORTON...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH... CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...PLAINS... DENVER CITY...BROWNFIELD...TAHOKA...O'DONNELL...POST...JAYTON... ASPERMONT 659 PM CST FRI JAN 22 2010 ...STRONG WINDS POSSIBLE AGAIN SATURDAY AFTERNOON... A LARGE AND POTENT STORM SYSTEM ACROSS THE DESERT SOUTHWEST WILL PUSH INTO WEST TEXAS ON SATURDAY. IN ADVANCE OF THIS SYSTEM...MID-LEVEL MOISTURE AND CHANCES FOR LIGHT RAIN SHOWERS WILL OVERSPREAD THE REGION THIS EVENING AND OVERNIGHT...BEFORE DIMINISHING BY SATURDAY AFTERNOON. GUSTY WESTERLY WINDS ARE THEN EXPECTED TO RE-EMERGE OVER THE SOUTH PLAINS AND ROLLING PLAINS...WITH THE STRONGEST GUSTS APPROACHING 50 MPH FOUND OVER THE SOUTHERN SOUTH PLAINS WHERE AREAS OF BLOWING DUST WILL ALSO DEVELOP. COOLER TEMPERATURES ON SATURDAY WILL KEEP AFTERNOON HUMIDITIES HIGHER THAN TODAY...HOWEVER STRONG WINDS MAY AGAIN RESULT IN CRITICAL FIRE WEATHER CONDITIONS.
The national radar mosaic for the moment the first event began.
3 high wind, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208532, 208486, 208487, 208488.